Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 22, NWS Charleston, WV

June 14, 2021Pocahontas County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jun 14, 2021, 1:28 AM EDT for Pocahontas County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 1:28 AM EDT (05:28 UTC)
Expired
Jun 14, 2021, 4:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

184 
WGUS41 KRLX 140528
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
128 AM EDT Mon Jun 14 2021

WVC075-140830-
/O.NEW.KRLX.FA.W.0022.210614T0528Z-210614T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-
128 AM EDT Mon Jun 14 2021

The National Weather Service in Charleston has issued a

* Flood Warning for Small stream in...
  South Central Pocahontas County in northeastern West Virginia...

* Until 430 AM EDT.

* At 128 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain of between 3 and 5 inches had fallen due to 
  thunderstorms Sunday evening, with the stream gage at Huntersville 
  on Knapp Creek at 10.2 feet and rising. Knapp Creek is bankfull at 
  9 feet, when farmland, fields and out buildings next to Knapp 
  Creek and Browns Creek start to flood.  Knapp Creek should crest 
  below 13 feet overnight. At 13 feet, Routes 39 and 28 start to 
  flood in several areas near Knapp Creek and Browns Creek.

* Some locations that will experience flooding include...
  Minnehaha Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route. The water depth may be too
great to allow your car to cross safely. It takes only a few inches 
of swiftly flowing water to carry vehicles away. Move to higher 
ground.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely. You can report Severe 
Weather to the National Weather Service by calling toll free, 800 
401 9535, when you can do so safely. You may also report severe 
weather by posting your report to the Charleston West Virginia 
National Weather Service Facebook Page, or by using the Twitter 
Hashtag, NWSRLX.

&&

LAT...LON 3823 8003 3819 7993 3816 7997 3820 8007
      3822 8007

$$

TRM
2 follow-up statements
499 
WGUS81 KRLX 140727
FLSRLX

Flood Statement
National Weather Service Charleston WV
327 AM EDT Mon Jun 14 2021

WVC075-140830-
/O.CON.KRLX.FA.W.0022.000000T0000Z-210614T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-
327 AM EDT Mon Jun 14 2021

...THE SMALL STREAM FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT 
EARLY THIS MORNING FOR SOUTH CENTRAL POCAHONTAS COUNTY...

At 327 AM EDT, Doppler radar and automated rain gauges indicated 
heavy rain of between 3 and 5 inches had fallen due to thunderstorms 
Sunday evening. The stream gage at Huntersville on Knapp Creek at 
10.2 feet, after cresting at 10.5 feet overnight. Knapp Creek is 
bankfull at 9 feet, when farmland, fields and out buildings next to 
Knapp Creek and Browns Creek start to flood.  Knapp Creek should 
continue to slowly fall during the early morning hours.

Some locations that will experience flooding include...
  Huntersville, Minnehaha Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Do not attempt to cross flooded roads. Find an alternate route. The 
water depth may be too great to allow your car to cross safely. It 
takes only a few inches of swiftly flowing water to carry vehicles 
away. Move to higher ground.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely. You can report Severe 
Weather to the National Weather Service by calling toll free, 800 
401 9535, when you can do so safely. You may also report severe 
weather by posting your report to the Charleston West Virginia 
National Weather Service Facebook Page, or by using the Twitter 
Hashtag, NWSRLX.

&&

LAT...LON 3823 8003 3819 7993 3816 7997 3820 8007
      3822 8007

$$

TRM
421 
WGUS81 KRLX 140832
FLSRLX

Flood Statement
National Weather Service Charleston WV
432 AM EDT Mon Jun 14 2021

WVC075-140842-
/O.EXP.KRLX.FA.W.0022.000000T0000Z-210614T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pocahontas WV-
432 AM EDT Mon Jun 14 2021

...THE SMALL STREAM FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL 
POCAHONTAS COUNTY...

At 405 AM this morning, the river gauge at Huntsville was at 9.6 
feet and slowly falling, and will fall below bankfull by 5 AM. Any 
flood waters will continue to slowly recede and are no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3823 8003 3819 7993 3816 7997 3820 8007
      3822 8007

$$

TRM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 13, 7:33 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 7:33 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
733 PM EDT Sun Jun 13 2021

.SYNOPSIS...
Cold front crosses tonight with showers and storms ending late.
A reinforcing cold front crosses Monday evening. High pressure
mid/late next week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 725 PM Sunday...
Showers and thunderstorms associated with a cold front,
currently near the Ohio River, will continue to wind down in the
next two hours. There have been numerous reports of trees down,
and some minor flash flooding with some of the storms. Clearing
is slowly starting to take hold just to the north of the CWA,
and expect at least some breaks in the cloud cover, particularly
north of the Ohio River. With the widespread precipitation, am
expecting a widespread fog to develop overnight.

As of 230 PM Sunday...

 	Slight Risk for Severe Thunderstorms Today...

At the time of writing showers and thunderstorms were firing up
across Ohio and northern West Virginia in alignment with a
digging shortwave trough and accompanying surface cold front.
With convective parameters of 800-1000 J/kg of DCAPE and 20-25
kts of bulk shear noted on Mesoanalysis, the main concern with
storms that do have the capability of growing to strong to
severe levels will be the potential for downbursts and damaging
wind gusts. Forecast soundings denote freezing levels of 13-14
kft for today, which is plausible for healthy vertical cells to
produce hail. On top of that, training cells poses a concern for
high water issues given previously tarnished flash flood
guidance. A Severe Thunderstorm Watch has been issued for the
northern portions of the forecast area and will remain in effect
until 7 PM as it currently stands.

These showers and storms will continue to propagate
southeastward after transpiring through this evening ahead of
the aforementioned cold frontal passage progged to occur late
tonight. 12z suite CAMs hint this line will push east of the
Appalachians after 8-10 PM, leaving behind leftover showers
along the higher terrain before destabilizing heading into the
overnight period. Dewpoints will remain in the 60s in the wake
of FROPA tonight, with another decent signal for low stratus and
fog across the area heading into Monday morning.

A brief lull in precipitation will take shape for the start of
the work week before a reinforcing cold front arrives Monday
afternoon. Its parent shortwave sinks down from the Upper Great
Lakes and sweeps the surface boundary through northern West
Virginia during the later half of the day. Dewpoints in the 60s
will still have residence over the area when the secondary front
arrives, prompting another round of showers and storms. The
severity threat will be less than what is being observed today,
but a marginal risk will be in effect for portions of southeast
Ohio and northern West Virginia.

Temperatures today and Monday ahead of the frontal boundaries
will boost up into the mid to upper 80s across the lowlands.
Overnight lows approach the mid 60s, further solidifying the
potential for fog for the Monday morning commute.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM Sunday...

The reinforcing cold front makes its final passage overnight
Monday with precip wrapping up along the mountains in
accordance. Colder northwest air will arrive in its wake,
prompting highs to tumble on Tuesday into the upper 70s in the
lowlands and 60s for the highest elevations. Mostly dry weather
takes shape for a brief time on Tuesday before yet another
disturbance in a series of shortwaves plunges down into western
Pennsylvania during peak heating hours. This imposes potential
for showers and storms across our northeastern zones, but in a
much lesser capacity compared to the last several days.

Stout high pressure prevails upstream over the Great Lakes for
midweek, providing subsidence over the Central Appalachians to
finally allow a dry spell to take shape. Dewpoints will become
depleted as dry air settles overhead, allowing for a Chamber of
Commerce day on Wednesday with temperatures hovering in the mid
70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM Sunday...

High pressure will remain parked nearby through the majority of
the work week with cooler than normal air in place. As this
surface feature exits off the Carolina coast, return flow will
transpire and usher in Gulf moisture in time for a system
gearing up for the start of the weekend. This northern stream
disturbance may tap into a tropical airmass emerging out of the
Gulf of Mexico, setting up for a wet weekend ahead.

Temperatures return to near seasonable levels by the end of the
work week within the southwesterly flow regime.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...
Showers and thunderstorms are quickly winding down across
southern WV and southwest VA this evening, and expect area to be
convection free by 03Z. Expect brief IFR conditions and strong
gusty winds in the vicinity of storms.

After 06Z, expecting widespread LIFR/VLIFR fog to form.
Conditions will gradually improve to VFR after 12-14Z Monday.
Winds on Monday will be mainly westerly, with gusts in the teens
to lower 20 kts expected to develop particularly after 17Z. IFR
or worse fog will be possible again Monday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of fog or stratus
tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 06/14/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    M    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    L    L

AFTER 00Z TUESDAY...
IFR in fog possible most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...SL/MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...SL
Hazardous weather outlook, Jun 13, 9:19 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
919 PM EDT Sun Jun 13 2021

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>027-033-034-515>520-150130-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
919 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and storms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-085-WVZ008>011-016>020-028>032-039-040-521>526-
150130-
Perry-Morgan-Athens-Washington-Meigs-Jackson WV-Wood-Pleasants-Tyler-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
919 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and storms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 13, 10:27 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     3 SSW CHARLESTON        38.31N  81.65W
06/13/2021                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN ALONG STONE ROAD AND OVERBROOK ROAD

&&

EVENT NUMBER RLX2100755

SL
Local storm report, Jun 13, 10:28 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     3 SSW SISSONVILLE       38.46N  81.67W
06/13/2021                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN ALONG AARONS FORK ROAD IN SISSONVILLE

&&

EVENT NUMBER RLX2100756

SL
Local storm report, Jun 13, 10:34 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1034 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     BUFFALO                 38.61N  81.98W
06/13/2021                   PUTNAM             WV   911 CALL CENTER

            ONE TREE DOWN IN BUFFALO. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX2100757

JP
Local storm report, Jun 13, 10:40 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     1 SE ROCKPORT           39.06N  81.54W
06/13/2021                   WOOD               WV   BROADCAST MEDIA

            PICTURES ON TWITTER INDICATE DAMAGE TO THE ROOF OF A
            BARN, AS WELL AS SEVERAL LARGE TREES DOWN

&&

EVENT NUMBER RLX2100758

SL
Local storm report, Jun 13, 10:42 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1042 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HEROLD                  38.57N  80.81W
06/13/2021                   BRAXTON            WV   PUBLIC

            SEVERAL LARGE TREES DOWN. PICTURES POSTED TO SOCIAL
            MEDIA

&&

EVENT NUMBER RLX2100759

SL
Special weather statement, Jun 14, 12:33 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1233 AM EDT Mon Jun 14 2021

WVZ524-140630-
Southeast Pocahontas-
1233 AM EDT Mon Jun 14 2021

...KNAPPS CREEK RUNNING HIGH DUE TO HEAVY RAIN...

At 1226 AM EDT, the stream gage at Huntersville showed Knapps Creek
near its bankfull stage, at 9.3 feet. At 9 feet, farmland, fields and
out buildings next to Knapp Creek and Browns Creek start to flood.

Locations impacted include...
Huntersville, Minnehaha Springs.

Excessive runoff from heavy rainfall was causing elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. The water depth may be too
great to allow your car to cross safely. It takes only a few inches
of swiftly flowing water to carry vehicles away. Move to higher
ground.

LAT...LON 3820 8007 3822 8007 3823 8003 3819 7993
      3816 7997
TIME...MOT...LOC 0432Z 153DEG 1KT 3821 8012

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:00 PM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha, Raleigh2 hr
Jun 14, 12:33 AM EDTSpecial Weather StatementRLXPocahontas117 min
Jun 14, 6:14 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler46 min
Jun 14, 6:39 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler36 min
Jun 14, 6:54 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor36 min
Jun 14, 6:57 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Pleasants, Ritchie, Tyler48 min
Jun 14, 7:10 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor34 min
Jun 14, 7:34 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis, Ritchie41 min
Jun 14, 7:41 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Upshur34 min
Jun 14, 7:43 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor32 min

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.